Hail, Plymouth
- When
- April 25, 12:30 AM CST
- Where
- Plymouth County, 3.43 mi NE of Ruble
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -96.360
A thunderstorms produced large hail in Plymouth County during the very early morning of April 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorms produced large hail in Plymouth County during the very early morning of April 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 8:45 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 PM CDT FRI APR 24 2009 .DISCUSSION... UPDATED GRIDS EARLIER TO REMOVE THREAT OF THUNDERSTORMS OR MUCH OF ANY PRECIP FROM SOUTHEAST HALF OF THE CWA THIS EVENING...AS FRONTAL BOUNDARY HAS PUSHED FAR ENOUGH SOUTHEAST OF THE AREA TO LIMIT DEVELOPMENT INTO OUR AREA. WITH FRONT PUSHING FARTHER SOUTH...COOLER TEMPERATURES AND DEW POINTS HAVE MADE A STRONGER PUSH THROUGH THE AREA...AND HAVE DROPPED THESE OFF QUITE A BIT FASTER IN THE HOURLY GRIDS THIS EVENING. OVERALL LOWS STILL LOOKING OK THOUGH...AS NOT SEEING MUCH COOLER AIR POISED TO OUR NORTH TO SPILL INTO THE AREA LATER TONIGHT. IN FACT...TEMPS ARE A LITTLE WARMER TO OUR NORTH...SO CONTINUED NORTHERLY BREEZE SHOULD HELP THINGS LEVEL OFF A BIT LATER TONIGHT AND ONLY MINIMAL CHANGES TO OVERNIGHT LOWS. MAIN CONCERN IS PRECIP CHANCES ALONG STRONG MID LEVEL FRONTAL BOUNDARY OVER THE AREA AND HAVE STARTED TO SEE DEVELOPMENT OF THIS PRECIP IN SOUTHWEST SD AS THE UPPER WAVE APPROACHES OVER THE LAST HOUR OR TWO. THEREFORE CATEGORICAL POPS STILL LOOKING OK FOR AFTER 06Z. WITH AFOREMENTIONED COOLER TEMPS...HAVE EXPANDED MENTION OF LIGHT SNOW AND BUMPED TIMING IN THE FAR NORTHWEST UP A FEW HOURS. NOT EXPECTING MUCH IF ANYTHING FOR ACCUMULATION THOUGH...WTIH DEW POINTS EXPECTED TO COME BACK UP TO AROUND FREEZING IN OUR NORTHWEST AS BOUNDARY LAYER WET BULBS CLOSER TO SATURATION. UPDATED GRIDS AND ZFP HAVE BEEN SENT. && .AVIATION... PRECIPITATION WILL CONTINUE TO DEVELOP FROM THE NORTH AND WEST THROUGH THE EVENING...BRINGING A PERIOD OF LIGHT SHOWERS TO THE TAF SITES THROUGH THE OVERNIGHT HOURS. WITH THESE SHOWERS...WILL HAVE TEMPORARY REDUCTION OF VISBYS/CIGS INTO THE MVFR RANGE. COULD SEE A LITTLE SNOW MIX IN WITH THE RAIN AT KHON AFTER 06Z. EXPECTING SHOWER ACTIVITY TO TAPER OFF FROM NORTHWEST TO SOUTHEAST VERY EARLY ON SATURDAY MORNING...COMING TO AN END AT KSUX AROUND 12Z. /JM && .PREV DISCUSSION... STRONG FRONTAL BNDRY ACRS AREA THIS AFTN IN SWLY FLOW ALOFT. AT SFC...FRONTAL BNDRY CURRENTLY PUSHING THRU FAR SERN CWA...TAKING WITH IT THE LAST OF THE EARLY SPRING WARMTH. A BIT OF CU FIELD ACRS N CNTRL IA AND VERY RECENT DEVELOPMENT W CNTRL IA AND SERN NEBRASKA INDICATE THE BNDRY WELL. THE FRONT SLOPES BACK OVER THE COLD AIR WITH MID LVL BNDRY ACRS WRN/NRN SD ATTM WITH BAND OF MAINLY SNOWFALL...NOW MIXING WITH RAIN PUSHING EWRD. CONCERNS TONIGHT MAINLY WITH PRECIP. NOT ENTHUSIASTIC AT ALL WITH SVR THREAT FOR EVNG IN FAR SERN CWA. FRONT IS NOT ALL THAT CONVERGENT...ESPLY ON THE MOIST SIDE... AND INDICATIONS ARE STILL A SOLID 60-80 J/KG CAP WITH VERY LITTLE DEEP FORCING. THE WINDOW WILL CLOSE RAPIDLY AS WELL WITH BNDRY SAGGING SE. NOT EVEN SURE THAT CONVECTION WILL BE ABLE TO FORM LT AFTN GIVEN THE TENDENCY FOR MODELS TO ERODE VIA DRY CONVECTIVE PROCESSES. RATHER...LKLY WL TAKE INCREASE IN LLJ DURING EVNG TO GET TSRA GOING...AND THIS WOULD ONLY THREATEN THE FAR SE WITH A LOW CHC OF NON SEVERE STORMS. ELSEWHERE...SOMEWHAT CONCERNED BY THE DEMISE OF THE PRECIP BAND ACRS SWRN CWA THIS AFTN AS LEADING IMPULSE IN SWRN SD LIFTS RAPIDLY NE. HOWEVER...ANOTHER STRONGER WAVE ACRS WY EXPECTED TO REIGNITE PCPN ALG THE MID LVL BNDRY LATER THIS EVNG WHICH SHUD GET MORE WIDESPREAD OVERNIGHT PUSHING SWRD THRU CWA. STILL SOME SMALL BUT DECENT ELEVATED INSTABILITY ABV 700 HPA LVL WARRANTING A MENTION OF THUNDER THRU SERN 1/3 OF CWA. ALSO... EXPECT THAT WITH SOME UPR TEENS/20S DWPTS LINGERING JUST N OF THE BORDER COULD GET ENOUGH EVAPORATIVE COOLING TO MIX A BIT OF SNOW IN FAR WRN THRU NRN CWA. SATURDAY WILL LIKELY SEE A BAND OF LIGHT RAIN DRIFTING SLOWLY EAST ACROSS MAINLY NW IA AND SW MN EARLY IN THE PERIOD AS THE LAST OFF THE UPPER LEVEL SUPPORT DRAGS THE 700MB FRONT ACROSS. AFTER THIS...EXPECT CLOUDS TO CLEAR SOME FROM THE NORTH...BUT BEGIN TO INCREASE AGAIN IN THE EVENING AHEAD OF THE NEXT WAVE AND STRONG LOW LEVEL WARM FRONT. LOW LEVEL THERMAL FIELD NOT ALL THAT WARM...SO HIGHS WILL BE RESTRICTED TO BELOW NORMAL LEVELS...RANGING FROM THE MID 50S NORTH TO AROUND 60 SOUTH. WARM AND MOIST AIR WILL RETURN ON SATURDAY NIGHT WITH THE LLJ REALLY CRANKING OVER EASTERN NEBRASKA. THE LLJ MASS CONVERGENCE LOOKS TO FOCUS ON NE NEBRASKA AROUND 6Z TIME FRAME...THEN TO AROUND I90 AROUND 9-12Z AND INTO EC SD AND SW MN BY 15Z. ELEVATED INSTABILITY NOT GREAT WITH ABOUT 300-500 J/KG FROM AROUND 800-750MB. SO...THE SEVERE THREAT SHOULD BE MINIMAL WITH THE MAIN THREAT BEING DIME SIZED HAIL OR SMALLER. OTHERWISE...LOWS WILL BE IN THE 40S. SUNDAY WILL BE AN INTERESTING DAY WITH THE OVERNIGHT CONVECTION LIKELY PLAYING A ROLL IN BOUNDARY PLACEMENT. ACROSS THE MODELS...THE NAM AND ECMWF ARE IN AGREEMENT IN KEEPING THE WARM SECTOR MAINLY TO THE SOUTH AND EAST OF THE CWA...THUS THE MAIN SEVERE WEATHER THREAT. THE GFS AND CANADIAN ARE MORE BOISTEROUS WITH THE WARM AIR RETURN AND BRING MUCH OF THE AREA EAST OF INTERSTATE 29 INTO THE WARM SECTOR. THE CANADIAN IS LIKELY THE MOST ANOMALOUSLY SLOW AND WEST WITH THE SFC LOW AROUND BKX AT 0Z MON WITH COLD FRONT SOUTH TOWARDS YKN. THE 3Z SREF OUTPUT SUGGESTS THAT THE SFC WARM FRONT WILL MAKE IT TO ABOUT A SUX TO SLB LINE. SO...WITH THE POTENTIAL FOR OVERNIGHT CONVECTION AND THE IDEA THAT SO MUCH WARM AND MOIST AIR USUALLY TENDS TO RIDE OVER THE WARM FRONT VS. PUSHING IT NORTH...WILL LEAN TOWARDS THE NAM/EC/SREF SOLUTIONS FOR SATURDAY NIGHT INTO MONDAY. THIS WILL LEAVE ONLY A SMALL AREA OF SEVERE WEATHER THREAT IN THE AFTERNOON FROM ABOUT SUX TO SPW AND POINTS SOUTH. SEEMS LIKE ANY MORNING ACTIVITY WILL BE SIMILAR TO THE OVERNIGHT WHERE HAIL WILL BE POSSIBLE...BUT LIKELY DIMES OR LESS. DAYTIME HIGHS WILL RANGE FROM THE LOWER 50S IN NORTHERN PARTS OF THE CWA TO THE MID 60S IN THE SOUTH WITH NW IA THE TRICKIEST FORECAST AS THIS AREA WILL LIKELY BE CLOSEST TO THE SFC FRONT. THE SURFACE FRONT WILL PASS ON SUNDAY EVENING DRAGGING IN ANOTHER SHOT OF COLDER AND DRIER AIR...LEADING TOWARDS ANOTHER BELOW NORMAL DAY ON MONDAY. HIGHS WILL MAINLY BE IN THE 50S. IN THE LATTER PERIODS(TUE/FRI)...LOOKS LIKE THIS PERIOD WILL BEGIN QUIET...BUT SHOULD TURN TO A BUSIER PATTERN. INITIALLY...A RIDGE OF HIGH PRESSURE AT THE SURFACE WILL WORK EAST ACROSS THE AREA ON TUESDAY. BY WEDNESDAY...LOW PRESSURE ALOFT WILL STRENGTHEN OVER THE WEST COAST...WITH PIECES OF ENERGY LIKELY TO EJECT INTO THE ROCKIES AND ONTO THE PLAINS THURSDAY INTO FRIDAY. THE LAST COUPLE OF RUNS OF THE GFS AND ECMWF...AS WELL AS THE CANADIAN AND THE GFS ENSEMBLE MEAN ALL ARE IN PRETTY GOOD AGREEMENT WITH THIS PATTERN. SO...WILL PROBABLY AIM FOR DRY TUESDAY INTO WEDNESDAY...BUT WILL NEED SOME MID RANGE POPS IN FOR WEDNESDAY NIGHT INTO FRIDAY AS WARM MOIST AIR SURGES NORTH AND UPPER LEVEL SUPPORT SPREADS ONTO THE PLAINS. OVERALL...ASSUMING THE MODELS ARE SOMEWHAT ON TRACK WITH THIS PATTERN...LOOKS LIKE A DECENT CHANCE FOR SOME HEAVY RAIN AND EVEN A LITTLE SEVERE WEATHER. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE MN...NONE. NE...NONE. SD...NONE. && JH/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT FRI APR 24 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1132 AM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHWEST IOWA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE FUTURE. THE RIVER CONTINUES TO SLOWLY RISE...AND THE CREST SHOULD MOVE ALONG THE RIVER FROM NORTH TO SOUTH IN EARLY TO MID MAY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH ACROSS SOUTHERN PORTIONS OF NORTHWEST IOWA THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP LATER SATURDAY NIGHT INTO SUNDAY MORNING. RAINFALL MAY LOCALLY REACH FROM ONE TO TWO INCHES EAST OF A LINE FROM MARSHALL TO TYNDALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167872.